Friday 01 August, 2014

Ibuprofen linked to life-threatening potassium deficiency

Published On: Sun, Mar 20th, 2011 | Kidney Diseases | By BioNews

Painkillers containing ibuprofen have been linked to a rare condition that can result in potentially fatal potassium deficiency.

Renal tubular acidosis (RTA) can lead to dangerously low levels of potassium in the blood, causing abnormal heart rhythms and the breakdown of muscle as well as fatigue and paralysis.

Researchers at Australian hospitals reviewed the cases of four patients who presented to the emergency department with these symptoms, and who were found to be routine users of painkillers containing ibuprofen.

One of the patients developed the life-threatening condition despite not exceeding the recommended daily dose of the painkiller.

“Excessive ingestion of ibuprofen, in combination with codeine or alone, can result in ibuprofen toxicity, including RTA,” News.com.au quoted Dr Jennifer Ng, an endocrinology registrar from Perth”s Sir Charles Gairdner Hospital, as saying.

“Four previously published case reports have described similar clinical presentations occurring with ibuprofen use of 4.8g to 28g per day.

“However, one of our patients developed RTA at a dose below the maximum recommended.”

The research is published in the Medical Journal of Australia. (ANI)

Leave a comment

XHTML: You can use these html tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

More from Kidney Diseases
  • There’s No Place Like Home — for Dialysis
  • New vaccine brings hope for kidney cancer patients
  • Iced tea may cause painful kidney stones
  • Fatty liver disease poses no excess threat for mortality
  • Pakistani kid gets liver transplant in India
  • Visit us on Google+